Other Risks Of Intensified Insulin Therapy Diabetic Ketoacidosis and Hyperinsulinaemia

The Big Diabetes Lie

Home Treatments for Diabetes

Get Instant Access

Although severe hypoglycaemia was indisputably the major metabolic side-effect of intensive insulin therapy in the DCCT, concerns have been expressed that some intensive treatment regimens may also increase the risk of developing ketosis. This was primarily related to the use of CSII (with insulin pump therapy) and was thought to relate to the absence of any intermediate-acting or background insulin in the event of pump failure. In insulin pump therapy, soluble or fast-acting analogue insulin is delivered steadily by a slow infusion of very low doses throughout the day. The insulin delivery is accelerated before meals to deliver boluses, akin to giving intermittent subcutaneous injections of short-acting insulin. Because the basal insulin is delivered in a very low volume and there is no depot of intermediate-acting insulin in the subcutaneous tissues to act as a reservoir, an interruption in the delivery of insulin can rapidly lead to hyperglycaemia and even ketosis, especially if the patient's blood glucose is already elevated (Castilloa et al., 1996). This may occur as a result of disconnection of the pump, air in the delivery system, blockage in the tubing or more rarely, mechanical failure of the pump. The apparently high risk of diabetic ketoacidosis (DKA) with insulin pump therapy was first described when pumps left the experimental centres where they had been invented and were taken up for more general use (Knight et al., 1985), although the same centre that reported a problem with DKA also reported satisfactory experience overall with pump therapy (Knight et al., 1986). In 1997, a metaanalysis of trials of CSII has indicated that the rate of DKA was significantly higher (Egger et al., 1997) and the rate of development of DKA was also slightly greater in intensively-treated patients in the DCCT, although many of those patients used multiple injections of insulin to improve their glycaemic control (The Diabetes Control and Complications Trial Research Group, 1995b). However, a more recent meta-analysis, including studies using more modern equipment and up-dated algorithms for using pump therapy, is more reassuring (Pickup et al., 2002). Current intensive treatment regimens focus more on transferring skills of flexible insulin dose adjustment more effectively to the patients and in this setting, DKA rates are not higher. Indeed, experienced centres have utilised insulin pump therapy to help people avoid recurrent DKA (Rodrigues et al., 2005). However, the risk is worth reiterating, as it can return when new technologies are applied in inexperienced settings.

Intensive insulin therapy often leads to a redistribution of the times of administration of insulin rather than a straightforward increase in dosage, and concerns have been raised

Baseline Year 1 Year 2 Year 3 Year 4 (n = 55) (n = 55) (n = 50) (n = 33) (n = 25)

MDI CSII

Baseline Year 1 Year 2 Year 3 Year 4 (n = 55) (n = 55) (n = 50) (n = 33) (n = 25)

MDI CSII

Figure 8.4 Severe hypoglycaemia (events per 100 patient-years) at baseline with multiple daily injections (MDI) and by year on continuous subcutaneous insulin infusion (CSII). Copyright © 1996 American Diabetes Association. From Bode et al., 1996. Reprinted with permission from The American Diabetes Association that continuous peripheral hyperinsulinaemia may be deleterious. This anxiety may be more theoretical than real, as improved glycaemic control in type 1 diabetes improves insulin sensitivity (Simonson et al., 1985b), which ultimately should prevent hyperinsulinaemia. However, achieving adequate plasma concentrations of insulin in the hepatic circulation is always likely to be at the cost of promoting hyperinsulinaemia in the systemic circulation, as insulin has to be delivered by subcutaneous injection. This potential over-insulinisation may contribute to the risk of hypoglycaemia, and when insulin is delivered into the portal system, as with intraperitoneal infusion systems, hypoglycaemia is less frequent at any given blood glucose level (Lassmann-Vague et al., 1996; Dunn et al., 1997). However, one study (Figure 8.4) demonstrated a pronounced and sustained reduction in the frequency of severe hypoglycaemia following the transfer of patients from multiple injections of insulin to CSII (Bode et al., 1996), and so appropriate temporal distribution of the action of insulin may, be the critical factor in preventing hypoglycaemia.

Was this article helpful?

0 0
Diabetes Sustenance

Diabetes Sustenance

Get All The Support And Guidance You Need To Be A Success At Dealing With Diabetes The Healthy Way. This Book Is One Of The Most Valuable Resources In The World When It Comes To Learning How Nutritional Supplements Can Control Sugar Levels.

Get My Free Ebook


Post a comment